OUCH(UK) Organisation for the Understanding of Cluster Headache

Donate

Advice Line

0800 6696 824

overseas +44 1646 651 979

Sumatriptan, SSRI, Tooth Removal New Attack Connection ?

4 posts / 0 new
Last post
#1 Tue, 25/01/2022 - 16:48
rogermc
Offline
Last seen: 2 weeks 4 days ago
Joined: 25/01/2022 - 12:53

Sumatriptan, SSRI, Tooth Removal New Attack Connection ?

Hi All.
I've been clear of full blown C.H for over 2 years.....
Yesterday I had I rear Molar Removed & woke with a Full Blown Cluster Headache . Could there be a Connection ?
I took the Sumatriptan injection....
I've  recently been prescribed Escitalopram, and collected them yesterday .
As there's a risk of Serotonin Syndrome, I'm now reluctant to take them.
I used to be on Clomipramine, which were safe with Sumatriptan, but stopped these a while ago, but now heavily depressed so in need of medication.
I'm looking to see if anyone has any recommendations. I'd rather not revert to using Oxygen.
Any experiences with a tooth removal causing C.H. ?
Hopefully these's someone on here that can help.
Thanks
Roger

Tue, 25/01/2022 - 17:58
doc.deano
Offline
Last seen: 2 months 3 weeks ago
Joined: 20/11/2017 - 20:02

Hello Roger

Member and cluster for several years. To answer your question - yes, I have. Problems with an upper right tooth mimicked the pain, although milder (makes sense - same autonomic nerve distribution) and became the start of a cluster. Could be fluke or the way our brains remember pain episodes. You are right to be aware of serotonin problems along with antidepressants. Hopefully you have a good relationship with your GP. Oxygen is the only treatment extremely unlikely to bother you with side effects - if it works. The trick is to get a good fitting mask, breathe deeply and slowly for at least 15 minutes and breathe in as much pure oxygen as possible trying to avoid the air being sucked in from around you. Usually requires a flow of at least 12l/min and the resevoir bag should not completely collapse. Not easy - but gets better with practice. I have had rebound and tachyphylaxis with sumatriptan (medicine over-use headache and diminishing response to treatment respectively despite what many researchers have found). This can't happen with oxygen. Good luck.

I should also say - well done getting a dentist!

Excuse the posh words - I am a retired doctor (anaesthetist) so know about gas but not neurology!

Dean

Wed, 26/01/2022 - 00:58
rogermc
Offline
Last seen: 2 weeks 4 days ago
Joined: 25/01/2022 - 12:53

Hi Dean

Many thanks for your reply.
Thanks for the explanation of tachyphylaxis....yes
I'm lucky I guess that the Dentist was able to fit me in....
I'd been experiencing some pain & told the dentist's receptionist & was seen the same day .... I was a bit shocked that the dentist could remove it on this visit.... I'm glad it came out, as it was a root canal & having a strange metallic taste for some weeks, feeling very strange in the mornings. He said it had an infection, I'm hoping that the "Strange feeling" now goes away, I can't really tell if the metallic taste has gone, as I'm still tasting blood....

I would rather not go back to using oxygen, I used to have 6 large bottles dropped every 2 weeks.... I found it took about 20 minutes to abort a Cluster, using like you say a full mask with the valve fully open....
The injections were more easy to use, a much faster result, travelling abroad was a nightmare with oxygen bottles.

I've been free from Full Blown Clusters for about 2 years now, having what I can only describe as Slight Shadows, and just a small amount of Sumatriptan would deal with. I'd do away with the plunger & use a small bar to inject about a 1/3 of a full injection.
Will see tonight if I get another episode....

Does anyone else take any Anti Depressants that use Sumatriptan ?
Maybe I should post another thread directed to this topic alone ?...
Many Thanks
Roger
 

Tue, 15/02/2022 - 12:51
doc.deano
Offline
Last seen: 2 months 3 weeks ago
Joined: 20/11/2017 - 20:02

Hi Roger - I can't answer the antidepressant question but do know that it is your serotonin levels that are affected (raised). A high level can cause serious problems. Sumatriptan acts like serotonin.

The injection is a fixed 6mg deposited under the skin. Tablets come in 50mg and 100mg but a lot is broken down leaving about 15% to act and it takes too long to be useful (except for shadows in my experience). I will confess to trying smaller injections - by deconstructing the auto-injector so I can spread out the dosage (similar to what you did?). It would be wrong to encourage this for many reasons but I have wondered if a lower dose would stop the attack (and/or sort the shadow) therefore leaving more drug for later and keeping within the daily maximum. Easier to "titrate" a tablet but it tastes foul (naturally as all medicine should!). I have some 100mg tabs and bite small bits off. Shadows become less frequent and within a period of time, stop. Again, frowned on by professionals and manufacturers. Takes a while but usually works. All the best. Dean

Login to add comments

Share This

© OUCH(uk) 2022 | email: info@ouchuk.org
Registered Charity No. 1091919 | Registered in England Company No. 04339368